Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 157, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 2, 2002, 7:10 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 7:10 PM EDT (23:10 UTC)
- Expired
- Jul 2, 2002, 7:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 7:15 PM EDT | Hail 0.75 | Horse Pasture, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1124 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
212 WUUS51 KRNK 022310 SVRRNK VAC089-690-022345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 710 PM EDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA MARTINSVILLE CITY IN SOUTH CENTRAL VIRGINIA * UNTIL 745 PM EDT. * AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR AXTON...MOVING SOUTHWEST AT 10 MPH. SOME LOCATIONS THREATENED THROUGH 745 PM EDT INCLUDE AXTON... MARTINSVILLE CITY... <<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 02 LAT...LON 3671 7968 3680 7978 3655 8000 3655 7976
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 2, 2:45 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 245 PM EDT TUE JUL 2 2002 ATMOS HAS DEEPER MOISTR TODAY AND IS A LTL MORE SPPRTIVE OF STORMS...SOME OF WHICH ARE BECOMING SEVERE. CONVECTION HAS BEEN LASTING PAST MIDNIGHT THE LAST COUPLE NIGHTS AND SEE NO REASON WHY IT SHUDNT THE NEXT 2 NIGHTS AS WELL. ACTIVITY SHUD ALSO CONT TO BE FOCUSED OVER THE HIGHER TERRAIN...WITH A GRADUAL INCREASE EAST OF THE MTNS THRU THURSDAY. 12Z AVN RUN IS VERY DEEP WITH THE TROF OVER NEW ENGLAND LATE IN THE WEEK...MUCH LIKE THE OLDER MRF RUNS. MOST BELIEVE THIS TO BE OVERDONE...SO WILL HOLD TEMPS UP. STILL WILL BRING DRIER AIR INTO THE REGION FRI AND KEEP IT DRY THRU MONDAY. MRF AND ECMWF BOTH INDICATING RETROGRADING THE STRONG UPR RIDGE TO THE WEST NEXT WEEK AND DEEPENING AN EAST COAST TROF. WILL RELUCTANTLY ADD POPS FOR TUE AS MRF PROGGING AN IMPRESSIVE FRONT FOR THAT TIME. FCSTID = 9 ROA 71 93 71 93 / 30 30 30 40 LYH 70 93 70 92 / 30 30 30 40 DAN 73 95 73 94 / 30 30 30 40 BLF 66 85 66 84 / 40 40 30 40 LWB 65 84 65 83 / 40 40 30 40 BCB 66 86 66 85 / 30 40 30 40 TNB 64 85 64 84 / 40 40 30 40 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Local storm report, Jul 2, 4:21 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
245 PM LEWISBURG WV WIND DAMAGE
07/02/02 GREENBRIER SEVERAL TREES REPORTED
DOWN.
320 PM WV 0.88 INCH HAIL
07/02/02 MONROE REPORTED BY COUNTY
WARNING POINT.
325 PM 1NW UNION WV WIND DAMAGE
07/02/02 MONROE TREES DOWN.
335 PM 2N RIPPLE MEAD VA WIND DAMAGE
07/02/02 GILES SEVERAL TREES REPORTED
DOWN.
410 PM BLACKSBURG VA 1.00 INCH HAIL
07/02/02 MONTGOMERY REPORTED BY SKYWARN
SPOTTER.Local storm report, Jul 2, 4:57 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
410 PM VA WIND DAMAGE
07/02/02 PULASKI TREES DOWN ON MT. OLIVET
ROAD AND FAXON ROAD.
429 PM 7NE SPARTA NC 0.75 INCH HAIL
07/02/02 ALLEGHANY NCLocal storm report, Jul 2, 5:16 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
505 PM 5SE WYTHEVILLE VA WIND DAMAGE
07/02/02 WYTHE TREES DOWNLocal storm report, Jul 2, 5:32 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
500 PM FRIES VA WIND DAMAGE
07/02/02 GRAYSON TREES DOWN
500 PM FRIES VA 0.88 INCH HAIL
07/02/02 GRAYSON
515 PM 2W BYLLESBY VA WIND DAMAGE
07/02/02 CARROLL TREES DOWN ON HIGHWAY 94
515 PM 2W BYLLESBY VA 0.88 INCH HAIL
07/02/02 CARROLL
525 PM FINCASTLE VA 2.00 INCH HAIL
07/02/02 BOTETOURTLocal storm report, Jul 2, 5:49 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
529 PM PINEY CREEK NC 0.75 INCH HAIL
07/02/02 ALLEGHANY NC
534 PM FINCASTLE VA 0.75 INCH HAIL
07/02/02 BOTETOURT
545 PM LEXINGTON VA 0.80 INCH HAIL
07/02/02 ROCKBRIDGE TREE DOWN AS WELL.
REPORTED BY LEXINGTON
POLICE.Local storm report, Jul 2, 6:49 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
640 PM SANDY RIDGE NC WIND DAMAGE
07/02/02 STOKES LARGE TREE DOWN.
REPORTED BY COUNTY 911
DISPATCH.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:08 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 37 min |
| Jul 2, 3:12 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 33 min |
| Jul 2, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Craig | 27 min |
| Jul 2, 3:20 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 25 min |
| Jul 2, 3:51 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 24 min |
| Jul 2, 3:57 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 33 min |
| Jul 2, 3:57 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 48 min |
| Jul 2, 4:07 PM EDT | Flash Flood Warning | RNK | Montgomery | 3 hr |
| Jul 2, 4:36 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 24 min |
| Jul 2, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 50 min |
| Jul 2, 4:42 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 33 min |
| Jul 2, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 29 min |
| Jul 2, 4:57 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 48 min |
| Jul 2, 5:09 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Roanoke, City of Salem | 36 min |
| Jul 2, 5:19 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Lexington | 41 min |
| Jul 2, 5:29 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 31 min |
| Jul 2, 6:09 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Lexington | 111 min |
| Jul 2, 6:28 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 32 min |
| Jul 2, 7:26 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 34 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.